Alert archive / Montana / Wind Advisories in 2019

Wind Advisory 8, NWS Missoula, MT

October 22, 20199 counties in Montana

NWS Missoula, MT issued this wind advisory at Oct 22, 2019, 2:02 AM MDT for 9 counties in Montana. It took effect at Oct 22, 2019, 12:00 PM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 22, 2019, 2:02 AM MDT (08:02 UTC)
In effect from
Oct 22, 2019, 12:00 PM MDT
Expired
Oct 22, 2019, 7:00 PM MDT
In force
7 hr
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Lake County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Sanders County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 14 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 8.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2019-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2019-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

177 
WWUS75 KMSO 220802
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
202 AM MDT Tue Oct 22 2019

MTZ007-230100-
/O.NEW.KMSO.WI.Y.0008.191022T1800Z-191023T0100Z/
Butte/Blackfoot Region-
202 AM MDT Tue Oct 22 2019

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...I-90 Deer Lodge to Anaconda, and Highway 12 Garrison to
  Elliston.

* WHEN...From noon today to 7 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
318 
WWUS75 KMSO 222115
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
315 PM MDT Tue Oct 22 2019

MTZ004-043-230100-
/O.EXA.KMSO.WI.Y.0008.000000T0000Z-191023T0100Z/
Lower Clark Fork Region-Potomac/Seeley Lake Region-
315 PM MDT Tue Oct 22 2019

...WIND ADVISORY IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, 
  Highway 200 Trout Creek to Heron, I-90 Lookout Pass to Haugan, 
  Highway 200 Bonner to Greenough, Highway 83 Seeley Lake to 
  Condon, and I-90 East Missoula to Bearmouth.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ002-003-230100-
/O.EXA.KMSO.WI.Y.0008.000000T0000Z-191023T0100Z/
West Glacier Region-Flathead/Mission Valleys-
315 PM MDT Tue Oct 22 2019

...WIND ADVISORY IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected.  

* WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan 
  Lake, Marias Pass, Polebridge, Flathead Lake, Flathead Valley, 
  Mission Valley, and Polson.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Waves of 2 to 3 feet on Flathead Lake will create 
  difficult conditions for boaters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ007-230100-
/O.CON.KMSO.WI.Y.0008.000000T0000Z-191023T0100Z/
Butte/Blackfoot Region-
315 PM MDT Tue Oct 22 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...I-90 Deer Lodge to Anaconda, and Highway 12 Garrison 
  to Elliston.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
894 
WWUS75 KMSO 230046
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
646 PM MDT Tue Oct 22 2019

MTZ007-230200-
/O.EXP.KMSO.WI.Y.0008.000000T0000Z-191023T0100Z/
Butte/Blackfoot Region-
646 PM MDT Tue Oct 22 2019

...WIND ADVISORY WILL EXPIRE AT 7 PM MDT THIS EVENING...

Breezy winds will continue over the next few hours but will
gradually decrease in strength through the evening.

$$

MTZ004-043-230200-
/O.EXP.KMSO.WI.Y.0008.000000T0000Z-191023T0100Z/
Lower Clark Fork Region-Potomac/Seeley Lake Region-
646 PM MDT Tue Oct 22 2019

...WIND ADVISORY WILL EXPIRE AT 7 PM MDT THIS EVENING...

Breezy winds will continue to decrease through the evening.

$$

MTZ002-003-230200-
/O.EXP.KMSO.WI.Y.0008.000000T0000Z-191023T0100Z/
West Glacier Region-Flathead/Mission Valleys-
646 PM MDT Tue Oct 22 2019

...WIND ADVISORY WILL EXPIRE AT 7 PM MDT THIS EVENING...

Breezy winds will continue to decrease through the evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Oct 21, 2:23 PM MDT, 11 hours 39 minutes earlier.

Area forecast discussion, Oct 21, 2:23 PM MDT, 11 hours 39 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
223 PM MDT Mon Oct 21 2019

.DISCUSSION...The next round of widespread precipitation is moving
into the Idaho Panhandle currently and will spread southeastward
overnight, lasting well into Tuesday morning. One change from
previous events will be rising snow levels to above 7000 feet by
early Tuesday morning, so most road impacts will be limited. An
inch or two of snow is possible for Lolo and Lost Trail passes
this evening before a change over to a rain/snow mix occurs.
Precipitation totals will be impressive in north- central Idaho
with another 0.5-1.5 inches of rain expected.

Breezy southwest-west winds are expected Tuesday afternoon and
evening making for raw conditions when combined with the cool
temperatures and rain showers. Sustained winds near 20 mph with
higher gusts on Flathead Lake will lead to choppy conditions for
those out on the water. Precipitation Tuesday morning will taper
to showers for the afternoon.

Scattered showers will continue Tuesday night across southwest
Montana as snow levels drop to near 4500 feet, thus I-90 east of
Missoula may see minor snow impacts.

Wednesday will usher in slightly cooler temperatures and a few
mountain showers. Through Friday however, there will be a general
drying and warming trend. Each day may start out with a little
fog or low clouds, however, by Friday afternoon it is quite
possible that it will briefly hit 60 in the valleys.

A significant change is coming for Saturday, as a Canadian cold
front will drop into our forecast area. This will usher in much
colder air and by early next week, and lows could be in the teens
across most Western Montanan valleys with single digits in higher
valleys. This will be a fairly dry system, with light rain
showers on Saturday transitioning to light snow overnight. Another
wave of energy is expected for Monday and this will be all snow
as the cold air will be firmly in place. Saturday will also turn
out to be quite breezy in the higher terrain and valleys. Lower
elevation valleys and especially Flathead Lake may experience
breezy conditions prior to frontal passage, but they certainly
will as colder air spills across the Continental Divide Saturday
evening.

&&

.AVIATION...The next round of widespread precipitation will overspread
the region this afternoon/evening lasting into Tuesday morning.
Snow levels will rise from 5000 feet this evening to above 7000
feet by early Tuesday. Visibility and ceilings will be reduced at
times for terminal sites with mountain obscurations common. By
Tuesday afternoon, precipitation will diminish and become showery,
focused mostly on the terrain. Winds will also be occasionally
gusty this afternoon and even stronger on Tuesday afternoon with
gusts to 30 kt at terminal sites.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 4:24 AM MDTWinter Weather AdvisoryMSOGranite, Missoula, Ravalli4 hr
Oct 22, 4:38 PM MDTSpecial Weather StatementMSOPowell22 min

Nearby

Wind Advisories in Montana, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.